Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 49, NWS Tucson, AZ

August 9, 2014Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 9, 2014, 5:07 PM MST for Cochise County, Arizona. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2014, 5:07 PM MST (00:07 UTC)
Expired
Aug 9, 2014, 5:34 PM MST
In force
27 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 110 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:08 PM MSTHAIL 16 W Pirtleville, AZSPOTTER REPORTS QUARTER SIZED HAIL
Aug 9, 5:08 PM MSTHAIL 1.256 W Pirtleville, AZSPOTTER REPORTS HALF DOLLAR SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
2764 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

242 
WUUS55 KTWC 100007
SVRTWC
AZC003-100045-
/O.NEW.KTWC.SV.W.0049.140810T0007Z-140810T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
507 PM MST SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF DOUGLAS...

* UNTIL 545 PM MST

* AT 501 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED WEST OF DOUGLAS...AND 
  MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3133 10975 3143 10965 3134 10949 3132 10966
      3133 10966 3132 10974
TIME...MOT...LOC 0007Z 075DEG 5KT 3135 10963

$$
2 follow-up statements
339 
WWUS55 KTWC 100017
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
517 PM MST SAT AUG 9 2014

AZC003-100045-
/O.CON.KTWC.SV.W.0049.000000T0000Z-140810T0045Z/
COCHISE AZ-
517 PM MST SAT AUG 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR EXTREME SOUTH CENTRAL COCHISE COUNTY...

AT 506 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED JUST WEST OF PIRTLEVILLE...MOVING WEST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3133 10975 3143 10965 3134 10949 3132 10966
      3133 10966 3132 10974
TIME...MOT...LOC 0016Z 075DEG 5KT 3135 10964

$$
032 
WWUS55 KTWC 100034
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
534 PM MST SAT AUG 9 2014

AZC003-100044-
/O.CAN.KTWC.SV.W.0049.000000T0000Z-140810T0045Z/
COCHISE AZ-
534 PM MST SAT AUG 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL COCHISE
COUNTY IS CANCELLED...

LAT...LON 3133 10975 3143 10965 3134 10949 3132 10966
      3133 10966 3132 10974
TIME...MOT...LOC 0034Z 075DEG 5KT 3134 10967

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:34 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 9, 2:34 PM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
234 PM MST SAT AUG 9 2014

.SYNOPSIS...EXPECT INCREASING CHANCES OF THUNDERSTORMS AS DEEPER
MOISTURE RETURNS TO THE AREA. EXPECT SCATTERED MAINLY AFTERNOON
AND EVENING THUNDERSTORMS DURING THE UPCOMING WEEK. NEAR AVERAGE
DAYTIME TEMPERATURES WILL OCCUR INTO NEXT WEEK.

&&

.DISCUSSION...RADAR WAS SHOWING A FEW STORMS DEVELOPING THIS
AFTERNOON ACROSS MAINLY COCHISE AND GRAHAM COUNTIES. SONORA MEXICO
WAS LOOKING VERY ACTIVE THUNDERSTORM WISE SO FAR TODAY. THIS
ACTIVITY IN SONORA SHOULD EVOLVE INTO A LARGE THUNDERSTORM COMPLEX
LATER TONIGHT WITH OUTFLOW SPREADING NORTHWARD FROM THIS AREA AND
HELPING TRIGGER ADDITIONAL THUNDERSTORMS ACROSS MUCH OF SOUTHEAST
ARIZONA. OTHERWISE...THE ANTICIPATED INCREASE IN MOISTURE THIS
WEEKEND WAS PRETTY MUCH ONGOING TODAY WITH A MORE FAVORABLE SCENARIO
FOR THUNDERSTORMS PLAYING OUT TOMORROW INTO NEXT WEEK. MEDIUM RANGE
MODELS EVENTUALLY SHIFT THE DEEPER MOISTURE EASTWARD LATE NEXT WEEK
AS A TROUGH OF LOW PRESSURE MOVES INLAND AND TRACKS INTO THE
ROCKIES. THAT SAID...WILL SHOW A TREND OF DECREASING RAIN CHANCES
AROUND FRIDAY OF NEXT WEEK. DAYTIME TEMPERATURES WILL REMAIN NEAR
NORMAL FOR THIS TIME OF YEAR.

&&

.AVIATION...VALID THRU 11/00Z.
ISOLATED TO SCATTERED -TSRA/-SHRA THIS AFTERNOON AND EVENING...WITH
CIGS 8-12K FT AGL. WIND GUSTS FROM THUNDERSTORM OUTFLOWS MAY
APPROACH 35-45 KTS. OTHERWISE...SURFACE WINDS DIURNAL AND LESS THAN
15 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE IS ON THE INCREASE ACROSS SOUTHEAST
ARIZONA...BRINGING ISOLATED TO SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS TODAY AND SUNDAY...THEN SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CONTINUING INTO
NEXT WEEK. STRONG...GUSTY AND ERRATIC WINDS WILL OCCUR WITH THE
STRONGER THUNDERSTORMS. OTHERWISE...20-FOOT WINDS WILL MAINLY BE
LESS THAN 15 MPH.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:40 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Aug 9, 6:04 PM MSTSpecial Weather StatementTWCCochise41 min
Aug 9, 6:25 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz5 hr
Aug 9, 8:07 PM MSTSpecial Weather StatementTWC38 min
Aug 9, 8:11 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.